Alert archive / West Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS Charleston, WV

August 13, 2008Randolph County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 13, 2008, 3:49 PM EDT for Randolph County, West Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2008, 3:49 PM EDT (19:49 UTC)
Expired
Aug 13, 2008, 4:15 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 150 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:15 PM EDTFLOOD8 Sw Huttonsville, WVROADS FLOODED AND IMPASSABLE THROUGHOUT KUMBRABOW STATE FOREST. 1.96 INCHES OF RAIN IN LESS THAN AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 131951
FFWRLX
WVC083-132015-
/O.NEW.KRLX.FF.W.0009.080813T1949Z-080813T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN WEST VIRGINIA...

* UNTIL 415 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING IS NEAR THE KUMBRAGOW STATE 
FOREST AREA AND DRIFTING SLOWLY NORTHEASTWARD. PERSONS ALONG STREAMS 
NEAR THE KUMBRABOW STATE FOREST SHOULD MOVE TO HIGHER GROUND 
IMMEDIATELY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3872 8001 3863 8001 3861 8014 3867 8016

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:00 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT WED AUG 13 2008

.SYNOPSIS...
HIGH PRESSURE WILL PUSH DOWN FROM CANADA THURSDAY INTO FRIDAY.
MOISTURE WITH CHANCE OF SHOWERS WILL PRECEDE THE HIGH.

&&

.NEAR TERM /THROUGH THURSDAY/...
LOW LEVEL CONVERGENCE FROM SOUTHEAST FLOW WILL DRIVE THE FORMATION
OF SHOWERS AND THUNDERSTORMS ALONG THE RIDGES INTO THIS EVENING.
THESE WILL DISAPPEAR WITH THE SUNS ENERGY.

WEAK WAVE WILL BE DROPPING DOWN FROM THE NORTHWEST THURSDAY
AFTERNOON SO HAVE KEPT CHANCE WITH THE FOCUS ON THE NORTH WHERE THE
VORT IS THE STRONGEST.

TEMPERATURES ON MAV LAST NIGHT WERE TOO LOW AND THAT LOOKS LIKE IT
WILL BE THE CASE AGAIN TONIGHT AS SOME MOISTURE IN THE ATMOSPHERE
WILL MEAN RADIATION CONDITIONS WILL NOT BE IDEAL.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
MODELS INDICATE UPPER LEVEL TROUGH WILL SLIDE EAST THROUGH THE
PERIOD. AS TROUGH PASSES BY ON FRIDAY...FEEL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS OUR
NORTHEASTERN COUNTIES.

SURFACE HIGH PRESSURE WILL THEN BUILD IN ON SATURDAY...RESULTING IN
DRY WEATHER LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT.

FORECASTED HIGHS FROM MORNING UPDATE STILL LOOK GOOD...SO ONLY MADE
SOME MINOR TWEAKS.  LOWS WERE TWEAKED DOWNWARD CLOSER TO LATEST
GUIDANCE NUMBERS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST.
UPPER LOW OVER THE CENTRAL PLAINS WILL RESULT IN RISING HEIGHTS OVER
THE FORECAST AREA.  AT THE SURFACE...SOUTHERLY/SOUTHEASTERLY WINDS
WILL RESULT IN INCREASING LOW-LEVEL MOISTURE AND INCREASING
INSTABILITY...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS.

MAY BE A FEW STORMS IN THE MOUNTAINS SUNDAY AFTERNOON WITH
SCATTERED THUNDERSTORMS ABOUT ANYWHERE THE REMAINDER OF THE
PERIOD...MAINLY DURING THE AFTERNOON/EVENING HOURS.

FELY HPC HIGH TEMP GUIDANCE WAS A LITTLE ON THE WARM SIDE...SO
TWEAKED DOWNWARD.  LOW TEMPS LOOKED REASONABLE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CONDITIONS WILL BE VFR TIL MIDNIGHT EXCEPT FOR BRIEF MVFR IN A
SHOWER OR THUNDERSTORM ALONG THE MOUNTAINS THIS AFTERNOON AND
EVENING WHICH IS BEING CAUSED BY LOW LEVEL CONVERGENCE ALONG THE
MOUNTAINS FROM EASTERLY FLOW. THESE WILL DIE WITH SUNSET. IFR FOG
WILL BE LESS EXTENSIVE THEN LAST NIGHT FOCUSING ON NORMAL WORSE
LOCATIONS AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN THE
RADIATION CONDITIONS WILL NOT BE IDEAL.

AVIATION OUTLOOK /AFTER 12Z THURSDAY/...NO SIGNIFICANT WEATHER
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...AAR
Hazardous weather outlook, Aug 13, 4:09 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 AM EDT WED AUG 13 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
409 AM EDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:54 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh36 min
Aug 13, 4:09 PM EDTFlash Flood WarningRLXRandolph2 hr
Aug 13, 4:25 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh35 min
Aug 13, 4:36 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas24 min
Aug 13, 4:49 PM EDTAreal Flood AdvisoryRLXRaleigh30 min
Aug 13, 5:16 PM EDTAreal Flood WarningRLXRaleigh119 min
Aug 13, 5:32 PM EDTSevere Thunderstorm WarningRLXRaleigh28 min
Aug 13, 5:43 PM EDTFlash Flood WarningRLXRaleigh2 hr
Aug 13, 6:28 PM EDTAreal Flood AdvisoryRLXRandolph3 hr
Aug 13, 7:07 PM EDTAreal Flood AdvisoryRLXWyoming3 hr

Nearby

Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.